ADVERTISEMENT
ADVERTISEMENT

Q. I have watery eyes, eyelid swelling and redness. Why is it so?

Answered by
Dr. Anand Yattinamani
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 05, 2016 and last reviewed on: Jan 08, 2020

Hi doctor,

When I wake up in the morning, I have watery eyes, eyelid swelling and redness. The symptoms get clear in some half an hour to a maximum of 2 hours and then it remains fine the entire day. Please help with this.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

  • Your watering problem may be related to previous conjunctivitis attacks. This is more common in viral conjunctivitis.
  • You can use artificial tear drops during watering.
  • You can send pictures of your eyes and old records for more clear diagnosis and treatment.

Revert back with the photographs to an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist

Hello doctor,

I had 3 attacks of conjunctivitis in the last 6 months. All of them cleared within 6 days of starting the treatment with antihistaminic and antibiotic drops as directed by a general physician. After the last conjunctivitis treatment, I have some on and off discomfort in my affected eye. I can feel a lighter discomfort on the right side also, but less often. The most interesting thing is that the discomfort goes away immediately when I have very mild contractions in my upper eyelid of the affected eye. I do not know if this information is important, but I suffer from severe anxiety. I have been given Diazepam, but only for SOS. However, I feel a lot of symptoms related to anxiety like strange sensation in the chest, difficulty in breathing, fear of many things and I am very alert most of the time. I was diagnosed with a xanthelasma on the upper eyelid on the left eye by a general physician 4-5 years ago. It is in fact better when I put artificial tear eye drops, as I have been using them for some days. But, I am using them less often. May I know is there any change in the diagnosis after new information? If not, how many drops and how often should I use them? How is this related with previous viral conjunctivitis?

#

Hi,

Welcome back to icliniq.com.

  • Xanthelasma (deposit of fat under the skin of eyelids) is nothing to do with your problems. It is due to high cholesterol levels.
  • Viral conjunctivitis cause multiple small erosions on the cornea and these erosions cause irritation (more during blinking) and watering.
  • These erosions will take three to six months for complete resolution. These symptoms however are negligible in many people and only few people have symptoms like yours. This may be exaggerated due to your anxious personality.
  • Artificial tear substitutes, you can put one drop for every two hours. During night you can use artificial tear substitutes gel, this will provide soothing effect.
  • If you are prone to allergic conjunctivitis, you can take anti-allergic medicine like Cetirizine tablets and Olopatadine eye drops twice per day.
  • Use cold water wash in case of irritation. You can send pictures of your eyes and old records for more suggestions.

For further information consult an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist

Hi doctor,

Thanks for all the help regarding my eye problem. I have been improving a lot with your suggestions. Last week, when I woke up, I had glued eyelids. Not really glued, only slightly. I was wondering whether the gluing will destroy new corneal cells, as I read it somewhere. If so, how can I avoid it? I am using artificial tear drops during the day and an artificial tear gel at night. I am much better of the tearing and irritation. However, today was one of those days, I had eye redness upon waking up and that lasted for a few hours and most of the redness got cleared. Can this be due to the gluing? Is it normal to have some very small recurrences in my problem?

#

Hi,

Welcome back to icliniq.com.

Good to know that you have improved drastically.

  • Some stickiness is common due to the gel itself that you are using in the bedtime. However, if it is pus or mucoid then only you need to worry.
  • Also try using Moxigram LX (Moxifloxacin with Loteprednol combination) eye drops two hourly for redness.
  • You can send pictures of your eyes or old records for more suggestions.

For further suggestions consult an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist

Hi doctor,

Since I start putting the drops and gel, I have a discharge. Usually, the discharge is much more from the left eye. Can this be due to conjunctivitis? What do you recommend?

#

Hi,

Welcome back to icliniq.com.

  • From my experience, some stickiness or white discharge kind of thing is common due to the gel itself that you are using in the bedtime; this is in fact precipitate of gels.
  • This you can wash with diluted baby shampoo with scrub during bathing. If it is pus or mucoid then only you need to worry.
  • As recommended earlier also try using Moxigram with Loteprednol combination eye drops two hourly for redness.
  • I can assure you that it is not a problem to be worried about.
  • From the beginning I am insisting you to send pictures of your eyes and this will help me to analyze your eyes. Sometimes, your description may not be helpful as much as pictures. Send pictures for more clear diagnosis and treatment.

Revert back with the photographs to an eye care ophthalmologist online --> https://www.icliniq.com/ask-a-doctor-online/eye-care-ophthalmologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I have watery eyes, eyelid swelling and redness. Why is it so?

Hi doctor, When I wake up in the morning, I have watery eyes, eyelid swelling and redness ... However, today was one of those days, I had eye ...   Read full

I am suffering twitching of eyelids. Kindly help.

The important issue is your left eye redness and black spot, which could be either because of swelling in your eye or a foreign body in the eye ... Hello doctor, I ...   Read full

Can I take Cetirizine and Paracetamol for fever?

.. that you have the fever. You can use Paracetamol. You can take it up to three times a day and can stop if your temperature comes down. Now, coming to Cetirizine, it is used for allergy, cold, etc. If you are having a flu type of fever, that is, f...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an Eye Care Ophthalmologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.